Colorado, 2021

Hail in Colorado, July 17, 2021

July 17, 2021 · NWS PUB · 1 event in 1 county or zone

Isolated thunderstorms, including severe storms, occurred across the southeast plains on this day. Large hail to one inch was observed in Baca county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorms, including severe storms, occurred across the southeast plains on this day. Large hail to one inch was observed in Baca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 2:19 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 2:19 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
319 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 17 2021

Scattered showers and thunderstorms are expected to continue over
the mountain and the eastern plains through the evening. Latest
mesoanalysis points out that the Baca County may be the region where
a severe storm is possible. CAPE values >2000 J/kg and 0-6km bulk
shear values around 30kts means that the environment is capable of
producing 1-1.5" hail and 60-70mph under the strongest storms. The
general idea is for thunderstorms to develop over the higher
elevations of the Raton Mesa and propagate easterly into the better
environment from 4pm to around 7PM this evening. Otherwise, the rest
of the region is expected to have outflow dominant storms through
the evening. As outflows spread from underneath the thunderstorms,
more pulse storms will develop. Main flash flood risk will dissipate
at around 7PM tonight as the diurnal wind fluctuations become
dominant and dampen the rising air over the mountains.

Sunday looks... quieter? As the upper level high pressure center
moves to the north-northeast, the best short waves will be outside
of the our forecast area. There is still the diurnal heating and
wind fluctuations that will cause isolated to scattered
thunderstorms, but the coverage, as compared to the last few days,
will be much less. A few areas of concern are the Raton Mesa and the
Colorado-Kansas border in which there are high levels of CAPE
expected to develop. If a shortwave does develop over those region,
initiating convection, then a stronger storm will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jul 17 2021

Upper level ridge amplifies slowly over the next several days,
with center of the anticyclone overhead or just to the nw of srn
CO through the period. In general, upper pattern will keep the
main moisture plume south and west of the region, though brief
flattening of the ridge may allow for a temporary influx of
moisture Wed before drier air returns by the end of the week.
Greatest chances for precip this week will be along the
Continental Divide, as deep mid level moisture will be nearby
over wrn CO. Pops decrease farther east, though most mountains and
interior valleys will see at least isolated to scattered storms
each afternoon/evening as moisture is recycled under the ridge.
Southeast plains could see an isolated storm on Mon as old
outflows from Sunday night convection linger in a fairly unstable
environment, before mainly dry conditions develop from Tue into
next weekend as forcing is weak and unfavorable steering currents
keep most convection close to the higher terrain. Storm chances
along I-25 the biggest question, as steering flow collapses and
even becomes weak easterly at times through the period. Overall,
expect convection to stay mainly west of the Interstate most days,
though any stronger storms over the higher terrain could generate
enough outflow to drive an isolated storm or two farther east,
with Wed looking most likely for this to happen, as upper ridge
flattens briefly. With ridge nearby or overhead, temps near to
slightly above seasonal averages look likely, with trend of 12z
models/guidance slightly warmer than past few runs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Jul 17 2021

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Each site has a chance at thunderstorms this
evening and during the afternoon tomorrow. Main concerns from those
storms will be gusty thunderstorm winds with a lower end chance at
MVFR and IFR conditions due to heavy rainfall lowering visibilities.
Diurnal wind fluctuations are expected outside of thunderstorm outflow
boundaries.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...PETERSEN
AVIATION...SKELLY
Hazardous weather outlook, Jul 17, 10:49 AM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Jul 17 2021

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains around noon
and spread into the southeast plains this afternoon and evening. The
main risks with thunderstorms will be locally heavy rainfall,
lightning, small hail, and gusty erratic winds up to 50 mph.

One or two severe thunderstorms will be possible across northern
portions of the southeast plains late this afternoon and evening,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk of severe thunderstorms will be
northeast El Paso and Kiowa counties.

With the continued feed of moisture and more widespread thunderstorm
coverage over the mountains today, burn scar flash flooding will be
possible should one of the stronger storms impact these areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Sunday, and one or
two storms across the far eastern plains may become strong to
severe. From Monday and onwards, the greatest potential for
thunderstorm activity will found across the higher terrain, and
especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 17, 4:15 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
515 PM MDT Sat Jul 17 2021

COZ084-085-172330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
515 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 530
PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 16 miles east of Colorado Springs, moving south at
5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central El Paso
County.

LAT...LON 3892 10454 3892 10444 3880 10445 3883 10461
TIME...MOT...LOC 2315Z 018DEG 6KT 3888 10453

Cohen
Special weather statement, Jul 17, 4:25 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
525 PM MDT Sat Jul 17 2021

COZ081-082-084-085-180015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
525 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving south at 10 mph. Urban street
flooding is concern for Colorado Springs. Around 1.25-1.5" of rain
have fallen over areas of northern El Paso County where the storm
originated.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Manitou Springs, Green
Mountain Falls, Chipita Park, Gleneagle and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 10499 3906 10477 3885 10472 3885 10503
TIME...MOT...LOC 2323Z 344DEG 9KT 3895 10488
Special weather statement, Jul 17, 4:27 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Sat Jul 17 2021

COZ084-085-172345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
527 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 545
PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 16 miles east of Colorado Springs, moving south at
5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3891 10455 3890 10445 3876 10445 3879 10461
TIME...MOT...LOC 2326Z 006DEG 6KT 3886 10451

Cohen
Special weather statement, Jul 17, 4:28 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT Sat Jul 17 2021

COZ085-172345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
528 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 23 miles north of Pueblo. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hanover.

LAT...LON 3861 10451 3863 10441 3853 10433 3853 10448
TIME...MOT...LOC 2328Z 302DEG 2KT 3858 10446

Cohen
Special weather statement, Jul 17, 4:29 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
529 PM MDT Sat Jul 17 2021

COZ099-180000-
Springfield Vicinity/Baca County CO-
529 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA COUNTY UNTIL
600 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pritchett, or 11 miles west of Springfield, moving west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pritchett.

LAT...LON 3747 10275 3734 10269 3728 10284 3742 10291
TIME...MOT...LOC 2329Z 069DEG 8KT 3740 10282

Cohen
Special weather statement, Jul 17, 4:31 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sat Jul 17 2021

COZ094-172345-
Eastern Las Animas County CO-
531 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 545 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Kim, or 40 miles northeast of Des Moines, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kim.

LAT...LON 3736 10332 3713 10328 3712 10361 3729 10356
TIME...MOT...LOC 2331Z 324DEG 8KT 3724 10339

Cohen

The radar

The Pueblo radar (KPUX), 168 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 17, 4:41 PM MST to 4:44 PM MST
Where
Baca County, Pritchett
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -102.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977420.